Sisters who developed piloerection after administration of milnacipran

Nobuko Matsuo, Satoko Hori, Mayu Suehira, Hiroki Satoh, Akiko Miki, Yasufumi Sawada

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Objective: We previously reported the first case of piloerection in a patient receiving milnacipran hydrochloride (MLP). Here, we now present a second case of MLP-induced piloerection. We discuss this effect in terms of á1-adrenoceptor occupancy. Case summary: After the first case of MLP-induced piloerection, we monitored occurrence of piloerection in our patients taking MLP. In response to our interview, a 43-year-old woman who had been prescribed MLP by a psychiatrist for depression mentioned that piloerection occurred frequently all over her body, starting soon after initiation of MLP administration (50 mg/day). Although she was concerned at the time, she assumed it might be related to her depression or to coldness in winter. She also mentioned that the incidence of piloerection increased with MLP dose escalation. The piloerection disappeared after several months. Interestingly, the previous patient and the current patient are biological sisters. Discussion: Changes in á1-adrenoceptor occupancy by endogenous norepinephrine (as an index of the risk of piloerection) in the presence of MLP were estimated. The occupancy values increased with MLP dose escalation, in accordance with the patient's report of the phenomenon. Other concomitant drugs, such as nortriptyline, had little effect. Since the two patients were sisters, genetic factors might influence the risk of piloerection. Conclusion: The incidence of piloerection appeared to increase with MLP dose escalation in this patient, who was the biological sister of the previously reported patient. Clinicians should recognize the possibility of MLPinduced piloerection in view of its potential impact on patients quality of life and on drug compliance.

Original languageEnglish
Pages (from-to)208-211
Number of pages4
JournalInternational Journal of Clinical Pharmacology and Therapeutics
Volume54
Issue number3
DOIs
Publication statusPublished - 2016 Mar 1
Externally publishedYes

Fingerprint

Piloerection
Siblings
Adrenergic Receptors
milnacipran
Depression
Nortriptyline
Incidence
Pharmaceutical Preparations
Psychiatry

Keywords

  • Milnacipran
  • Norepinephrine
  • Piloerection
  • α1-adrenoceptor

ASJC Scopus subject areas

  • Medicine(all)
  • Pharmacology
  • Pharmacology (medical)

Cite this

Sisters who developed piloerection after administration of milnacipran. / Matsuo, Nobuko; Hori, Satoko; Suehira, Mayu; Satoh, Hiroki; Miki, Akiko; Sawada, Yasufumi.

In: International Journal of Clinical Pharmacology and Therapeutics, Vol. 54, No. 3, 01.03.2016, p. 208-211.

Research output: Contribution to journalArticle

Matsuo, Nobuko ; Hori, Satoko ; Suehira, Mayu ; Satoh, Hiroki ; Miki, Akiko ; Sawada, Yasufumi. / Sisters who developed piloerection after administration of milnacipran. In: International Journal of Clinical Pharmacology and Therapeutics. 2016 ; Vol. 54, No. 3. pp. 208-211.
@article{660e0000f4f04bf5a9d3870e105000c6,
title = "Sisters who developed piloerection after administration of milnacipran",
abstract = "Objective: We previously reported the first case of piloerection in a patient receiving milnacipran hydrochloride (MLP). Here, we now present a second case of MLP-induced piloerection. We discuss this effect in terms of {\'a}1-adrenoceptor occupancy. Case summary: After the first case of MLP-induced piloerection, we monitored occurrence of piloerection in our patients taking MLP. In response to our interview, a 43-year-old woman who had been prescribed MLP by a psychiatrist for depression mentioned that piloerection occurred frequently all over her body, starting soon after initiation of MLP administration (50 mg/day). Although she was concerned at the time, she assumed it might be related to her depression or to coldness in winter. She also mentioned that the incidence of piloerection increased with MLP dose escalation. The piloerection disappeared after several months. Interestingly, the previous patient and the current patient are biological sisters. Discussion: Changes in {\'a}1-adrenoceptor occupancy by endogenous norepinephrine (as an index of the risk of piloerection) in the presence of MLP were estimated. The occupancy values increased with MLP dose escalation, in accordance with the patient's report of the phenomenon. Other concomitant drugs, such as nortriptyline, had little effect. Since the two patients were sisters, genetic factors might influence the risk of piloerection. Conclusion: The incidence of piloerection appeared to increase with MLP dose escalation in this patient, who was the biological sister of the previously reported patient. Clinicians should recognize the possibility of MLPinduced piloerection in view of its potential impact on patients quality of life and on drug compliance.",
keywords = "Milnacipran, Norepinephrine, Piloerection, α1-adrenoceptor",
author = "Nobuko Matsuo and Satoko Hori and Mayu Suehira and Hiroki Satoh and Akiko Miki and Yasufumi Sawada",
year = "2016",
month = "3",
day = "1",
doi = "10.5414/CP202422",
language = "English",
volume = "54",
pages = "208--211",
journal = "International Journal of Clinical Pharmacology and Therapeutics",
issn = "0946-1965",
publisher = "Dustri-Verlag Dr. Karl Feistle",
number = "3",

}

TY - JOUR

T1 - Sisters who developed piloerection after administration of milnacipran

AU - Matsuo, Nobuko

AU - Hori, Satoko

AU - Suehira, Mayu

AU - Satoh, Hiroki

AU - Miki, Akiko

AU - Sawada, Yasufumi

PY - 2016/3/1

Y1 - 2016/3/1

N2 - Objective: We previously reported the first case of piloerection in a patient receiving milnacipran hydrochloride (MLP). Here, we now present a second case of MLP-induced piloerection. We discuss this effect in terms of á1-adrenoceptor occupancy. Case summary: After the first case of MLP-induced piloerection, we monitored occurrence of piloerection in our patients taking MLP. In response to our interview, a 43-year-old woman who had been prescribed MLP by a psychiatrist for depression mentioned that piloerection occurred frequently all over her body, starting soon after initiation of MLP administration (50 mg/day). Although she was concerned at the time, she assumed it might be related to her depression or to coldness in winter. She also mentioned that the incidence of piloerection increased with MLP dose escalation. The piloerection disappeared after several months. Interestingly, the previous patient and the current patient are biological sisters. Discussion: Changes in á1-adrenoceptor occupancy by endogenous norepinephrine (as an index of the risk of piloerection) in the presence of MLP were estimated. The occupancy values increased with MLP dose escalation, in accordance with the patient's report of the phenomenon. Other concomitant drugs, such as nortriptyline, had little effect. Since the two patients were sisters, genetic factors might influence the risk of piloerection. Conclusion: The incidence of piloerection appeared to increase with MLP dose escalation in this patient, who was the biological sister of the previously reported patient. Clinicians should recognize the possibility of MLPinduced piloerection in view of its potential impact on patients quality of life and on drug compliance.

AB - Objective: We previously reported the first case of piloerection in a patient receiving milnacipran hydrochloride (MLP). Here, we now present a second case of MLP-induced piloerection. We discuss this effect in terms of á1-adrenoceptor occupancy. Case summary: After the first case of MLP-induced piloerection, we monitored occurrence of piloerection in our patients taking MLP. In response to our interview, a 43-year-old woman who had been prescribed MLP by a psychiatrist for depression mentioned that piloerection occurred frequently all over her body, starting soon after initiation of MLP administration (50 mg/day). Although she was concerned at the time, she assumed it might be related to her depression or to coldness in winter. She also mentioned that the incidence of piloerection increased with MLP dose escalation. The piloerection disappeared after several months. Interestingly, the previous patient and the current patient are biological sisters. Discussion: Changes in á1-adrenoceptor occupancy by endogenous norepinephrine (as an index of the risk of piloerection) in the presence of MLP were estimated. The occupancy values increased with MLP dose escalation, in accordance with the patient's report of the phenomenon. Other concomitant drugs, such as nortriptyline, had little effect. Since the two patients were sisters, genetic factors might influence the risk of piloerection. Conclusion: The incidence of piloerection appeared to increase with MLP dose escalation in this patient, who was the biological sister of the previously reported patient. Clinicians should recognize the possibility of MLPinduced piloerection in view of its potential impact on patients quality of life and on drug compliance.

KW - Milnacipran

KW - Norepinephrine

KW - Piloerection

KW - α1-adrenoceptor

UR - http://www.scopus.com/inward/record.url?scp=84961250024&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84961250024&partnerID=8YFLogxK

U2 - 10.5414/CP202422

DO - 10.5414/CP202422

M3 - Article

C2 - 26754308

AN - SCOPUS:84961250024

VL - 54

SP - 208

EP - 211

JO - International Journal of Clinical Pharmacology and Therapeutics

JF - International Journal of Clinical Pharmacology and Therapeutics

SN - 0946-1965

IS - 3

ER -